Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Norman, OK

March 28, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2020, 4:35 AM CDT for 4 counties in Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 4:35 AM CDT (09:35 UTC)
Expired
Mar 28, 2020, 5:00 AM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Comanche County, OK, Cotton County, OK, Grady County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS54 KOUN 280935
SVROUN
OKC031-033-051-137-281000-
/O.NEW.KOUN.SV.W.0049.200328T0935Z-200328T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
435 AM CDT Sat Mar 28 2020

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Comanche County in southwestern Oklahoma...
  South central Grady County in central Oklahoma...
  Northern Stephens County in southern Oklahoma...
  Northeastern Cotton County in southwestern Oklahoma...

* Until 500 AM CDT.

* At 434 AM CDT, a severe thunderstorm was located 5 miles northwest
  of Corum, moving northeast at 70 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Duncan, Marlow, Bray, Central High, Empire City and Hulen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 9824 3444 9833 3476 9791 3459 9766
TIME...MOT...LOC 0934Z 227DEG 62KT 3442 9817 

HAIL...1.50IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:47 AM CDT, 48 minutes earlier.

Area forecast discussion, Mar 28, 3:47 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 AM CDT Sat Mar 28 2020

...New SHORT TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 340 AM CDT Sat Mar 28 2020

Radar shows elevated showers and thunderstorms developing from
western north Texas to northwest of Oklahoma City early this
morning. The environment is not supportive of surface-based
convection, so we expect these showers and storms to remain
elevated early this morning. This should limit the threats to
lightning, brief heavy rain, and some hail...severe hail will be
possible.

The storms should be east of our forecast area by mid-morning, and
cooler and much drier air will rush in from the west. Wind speeds
across west-central, northwest, and north-central Oklahoma will be
in the range of Wind Advisory criteria for much of the day (which
is why we are including a Wind Advisory in this issuance).

Winds will subside quickly this evening, and temperatures will
drop back closer to the typical values for this time of year.

CmS
&&

.LONG TERM...
(Sunday through Friday)
Issued at 302 AM CDT Sat Mar 28 2020

Unlike the record heat of a few days earlier in the week, much of
next week will have near to slightly above-normal temperatures.
The several fronts around mid-week, will keep minimum temperatures
around normal values, but any cold air will be well to the
northeast of Oklahoma. After lighter winds Sunday, an upper level
short-wave trough will approach the southern plains Monday
afternoon. Cyclogenesis over the Texas panhandle will increase
south winds across Oklahoma and advect moisture into the state.
Elevated showers and storms may occur early Monday in advance of
the wave before the front and dry line move eastward with
rain/storms likely later Monday. After this system passes to the
east on Tuesday morning, the rest of the week will be under the
influence of the southern part of the northern branch of the
westerlies. A generally dry and mild air mass will prevail with
only a low chance for showers on Thursday with a frontal passage.

&&

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Fri Mar 27 2020

Generally VFR conditions are expected, although there have been
some MVFR ceilings at times in central Oklahoma. These lower
ceilings have been very patchy (even through the have affected
KOKC and KOUN this evening), but the probability is not high
enough going forward to include in the 06Z TAFs. The latest data
this evening indicate that the chances of showers and storms has
decreased, so although isolated to scattered showers and storms
are still possible overnight, the chances are now too low to
include a tempo group. Winds will shift from south to west and
eventually northwest with gusts over 30 knots during the day
Saturday, especially in northwest Oklahoma. Winds will diminish
around sunset Saturday.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Sat Mar 28 2020

Strong west winds and very dry air, combined with mild
temperatures will result in Critical fire weather conditions today
in far western Oklahoma, with Elevated conditions across much of
the region. The main mitigating factor will be fuel availability,
which will be below the average for this time of year. Winds are
expected to diminish quickly late this afternoon into the early
evening, and relative humidities will similarly rise quickly this
evening.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  42  69  48 /  10   0   0   0
Hobart OK         70  38  68  47 /   0   0   0   0
Wichita Falls TX  73  44  71  51 /  10   0   0   0
Gage OK           65  35  69  44 /   0   0   0   0
Ponca City OK     69  41  69  45 /   0   0   0   0
Durant OK         73  46  71  51 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 9 AM this morning to 5 PM CDT this afternoon
     for OKZ004>012-014>017.

TX...None.
&&

SHORT TERM...23
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Mar 28, 4:30 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CDT Sat Mar 28 2020

OKZ004>048-050>052-TXZ083>090-291000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will move quickly through central Oklahoma
before 9 AM. Some will produce wind gusts around 60 mph and hail to
1 inch diameter.

.Fire Weather...
Critical conditions are expected in the western quarter of Oklahoma
and adjacent parts of northern Texas. Gusty west wind and low
humidity will continue into the afternoon behind a front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are expected Monday and early Tuesday.

Get graphics and more details at weather.gov/norman...and follow our
weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 3:34 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 AM CDT Sat Mar 28 2020

OKZ023-035-037-038-280900-
Kiowa OK-Tillman OK-Caddo OK-Comanche OK-
334 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...northeastern
Tillman...southwestern Caddo and northwestern Comanche Counties Until
400 AM CDT...

AT 329 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Cooperton to near Manitou, moving northeast at 55
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3522 9826 3456 9850 3443 9906 3503 9877
TIME...MOT...LOC 0829Z 235DEG 46KT 3489 9878 3452 9899

WR
Special weather statement, Mar 28, 3:51 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
351 AM CDT Sat Mar 28 2020

OKZ027-039-040-280915-
Grady OK-Stephens OK-Garvin OK-
351 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...central
Stephens and southwestern Garvin Counties Until 415 AM CDT...

AT 347 AM CDT, a strong thunderstorm was located near Comanche,
moving northeast at 85 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3442 9811 3477 9770 3453 9752 3429 9796
      3429 9798
TIME...MOT...LOC 0847Z 230DEG 76KT 3441 9797

WR
Special weather statement, Mar 28, 4:10 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 AM CDT Sat Mar 28 2020

OKZ023>025-027-029-280930-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-
410 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southwestern
Oklahoma...southeastern Canadian...east central Caddo and
northwestern Cleveland Counties Until 430 AM CDT...

AT 409 AM CDT, a strong thunderstorm was located 6 miles northwest of
Pocasset, moving northeast at 85 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...

This includes the following highways...
 Interstate 40 between mile markers 131 and 142.
 Interstate 44 near mile marker 112.

LAT...LON 3557 9775 3535 9757 3531 9764 3534 9767
      3530 9767 3511 9807 3527 9820
TIME...MOT...LOC 0909Z 235DEG 73KT 3525 9805

WR
Special weather statement, Mar 28, 4:15 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 AM CDT Sat Mar 28 2020

OKZ013-018>020-024-025-280945-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Noble OK-
415 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Payne...southeastern
Kingfisher...northwestern Oklahoma...Logan...northeastern Canadian
and Noble Counties Until 445 AM CDT...

AT 413 AM CDT, strong thunderstorms were along a line extending from
5 miles west of Red Rock to 6 miles southwest of Piedmont, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

This includes the following highways...
 Interstate 35 between mile markers 137 and 199.
 Interstate 40 between mile markers 129 and 132.
 Interstate 44 between mile markers 136 and 142.

LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
      3651 9703 3633 9703 3633 9695 3561 9731
      3548 9791 3616 9750 3617 9746 3623 9746
      3657 9728 3659 9711 3658 9700 3660 9691
TIME...MOT...LOC 0913Z 239DEG 46KT 3646 9728 3558 9782

WR
Special weather statement, Mar 28, 4:17 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 AM CDT Sat Mar 28 2020

OKZ027>029-039-040-280945-
Grady OK-Stephens OK-Garvin OK-Cleveland OK-McClain OK-
417 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens...western Garvin...southeastern Cleveland and south central
McClain Counties Until 445 AM CDT...

AT 413 AM CDT, a strong thunderstorm was located 7 miles west of
Antioch, moving northeast at 75 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

This includes Interstate 35 between mile markers 74 and 94.

LAT...LON 3449 9778 3481 9771 3517 9719 3503 9714
      3493 9714 3493 9711 3489 9709 3449 9762
TIME...MOT...LOC 0913Z 229DEG 66KT 3475 9753

WR
Special weather statement, Mar 28, 4:26 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
426 AM CDT Sat Mar 28 2020

OKZ044-TXZ086-089-090-281000-
Cotton OK-Clay TX-Wichita TX-Archer TX-
426 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Clay...southeastern Wichita and northern Archer Counties
Until 500 AM CDT...

AT 422 AM CDT, a strong thunderstorm was located over southwestern
Wichita Falls, moving northeast at 70 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3378 9854 3392 9869 3436 9819 3405 9813
TIME...MOT...LOC 0922Z 228DEG 62KT 3391 9855

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:34 AM CDTSpecial Weather StatementOUNCaddo, Comanche26 min
Mar 28, 3:42 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Kiowa33 min
Mar 28, 3:51 AM CDTSpecial Weather StatementOUNStephens24 min
Mar 28, 4:10 AM CDTSpecial Weather StatementOUNCanadian20 min
Mar 28, 4:15 AM CDTSpecial Weather StatementOUNLogan, Noble30 min
Mar 28, 4:17 AM CDTSpecial Weather StatementOUNGarvin28 min
Mar 28, 4:21 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma24 min
Mar 28, 4:24 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain21 min
Mar 28, 4:26 AM CDTSpecial Weather StatementOUNCotton34 min
Mar 28, 4:38 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens37 min
Mar 28, 4:45 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma30 min
Mar 28, 4:56 AM CDTSpecial Weather StatementOUNPottawatomie, Seminole34 min
Mar 28, 5:05 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens30 min
Mar 28, 5:09 AM CDTSpecial Weather StatementOUNLincoln36 min
Mar 28, 5:15 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Payne45 min
Mar 28, 5:36 AM CDTSpecial Weather StatementOUNGarvin24 min
Mar 28, 6:01 AM CDTSpecial Weather StatementOUNSeminole29 min
Mar 28, 6:33 AM CDTSpecial Weather StatementOUNHughes27 min
Mar 28, 6:44 AM CDTSpecial Weather StatementOUNBryan31 min
Mar 28, 7:03 AM CDTWind AdvisoryOUNAlfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more11 hr
Mar 28, 7:04 AM CDTSpecial Weather StatementOUNHughes26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.